How 2 Treat Anaphylaxis

Anaphylaxis

What Is It?

Anaphylaxis is an extreme allergic reaction, which can be fatal. The most common causes of anaphylaxis are nuts, seafood, and insect stings. During an anaphylactic reaction, the body releases massive quantities of a chemical called histamine. This causes a rash and itching, and in large enough quantities it can result in life-threatening complications to the casualty’s Airway, Breathing and Circulation.

  • Airway: It can cause severe swelling that can block the airway.
  • Breathing: It can constrict the wind-pipes in the lungs. This can be similar to an asthma attack.
  • Circulation: It can cause blood vessels to dilate to three times their usual size. This results in fluid loss from capillaries and a life-threatening fall in blood pressure  We call this Anaphylactic Shock.

How Do You Recognise Anaphylaxis?

Anaphylaxis has 3 main characteristics:

  1. Rapid onset – the casualty becomes extremely ill, extremely quickly.
  2. Skin rash along with swelling (not all casualties have this, but it is common).
  3. A life-threatening Airway, Breathing or Circulation problem (or a combination of them).

Signs of an Airway Complication  

  • Extreme swelling of the tongue, lips or throat. A feeling that the throat is closing up.
  • A hoarse voice or noisy breathing.

Signs of a Breathing Complication

  • Difficult, wheezy breathing or a tight chest (can be easily confused for an Asthma attack).

Signs of a Circulatory Complication 

  • Dizziness, feeling faint or passing out, particularly if sat upright.
  • Pale, cold, clammy skin and a fast pulse (the rash may disappear).
  • Nausea, vomiting, stomach cramps, diarrhoea (caused by capillaries leaking in the gut).

How to treat Anaphylaxis

  • Immediately call 999/112 for emergency help.
  • If the casualty is finding it hard to breathe, sit them up and lean them forward. This should make it easier for them to breathe. However…
  • If the casualty feels light-headed or faint, lay them down and elevate their legs. Feeling faint is a sign that they are going into circulatory shock.
  • If the casualty carries an auto-injector of adrenaline (for example, an Epi-pen), use it. When injected promptly it can reverse the Airway, Breathing and Circulatory complications very quickly, thus saving their life. The casualty may be able to inject on their own, but if they are too unwell to do so you will need to do it yourself. Read the instructions for use on the auto-injector. Most will require you to stab the needle into the casualty’s outer thigh and leave it there for 10 seconds, after which you should massage the injection site for 10 seconds.
  • If the first injection doesn’t result in a significant, rapid improvement, inject them again. Most patients will carry two auto-injectors on their person.
  • If the casualty becomes unconscious check their Airway and Breathing. If they stop breathing, it means they have gone into cardiac arrest. Send for an AED and begin immediate CPR.